Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 59, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2000, 1:08 AM CDT for Wilson County, Woodson County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 27, 2000, 1:08 AM CDT (06:08 UTC)
- Expired
- May 27, 2000, 2:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Wilson County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 142 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:15 AM CDT | Thunderstorm Wind 52 E | Toronto Lake, KS | Several large limbs blown down. |
| May 27, 1:21 AM CDT | Thunderstorm Wind 52 E | Yates Center, KS | Limbs blown down. |
| May 27, 1:23 AM CDT | Thunderstorm Wind 61 E | Altoona, KS | Tree limbs and power lines blown down across central part of county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS53 KICT 270613 SVRICT KSC205-207-270700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 108 AM CDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILSON COUNTY IN SOUTHEAST KANSAS WOODSON COUNTY IN SOUTHEAST KANSAS * UNTIL 200 AM CDT. * AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF BATESVILLE TO 8 MILES SOUTHWEST OF NEW ALBANY...OR ALONG A LINE EXTENDING FROM 32 MILES WEST OF IOLA TO 35 MILES WEST OF CHANUTE... MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR BUXTON AROUND 120 AM CDT... NEAR BATESVILLE AROUND 125 AM CDT... NEAR FREDONIA AROUND 130 AM CDT... NEAR ALTOONA AROUND 135 AM CDT... NEAR NEOSHO FALLS AROUND 140 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON AND WILSON COUNTIES UNTIL 200 AM CDT. LAT...LON 3801 9597 3740 9593 3742 9555 3802 9554 HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:53 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 26, 9:53 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 953 PM CDT FRI MAY 26 2000 ...SECOND UPDATE... LOOKS LIKE CNVTN WL CONT TO MAKE ESEWD PROGRESS ACRS CNTRL KS THRU MDNGT...THEN INTO SCNTRL KS/SERN KS OVRNGT. APPEARS MAIN THREAT NOW WL BE MRGNL WIND/HAIL. SML BOWING SEGMENTS PRODUCED WND GST TO 46KTS AT RSL AIRPORT ARND 0242Z. MAINTENANCE OF SVR THREAT WL CONT TO HINGE ON DVLPMT OF LO LVL JET IN DEEPER MSTR AXIS ACRS SCNTRL/SERN KS LATER TNGT. DARMOFAL .ICT...CONT FLASH FLOOD WATCH TONIGHT FOR KSZ091>092.
In the hours before
Special weather statement, May 26, 7:25 PM CDT, 5 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE WICHITA KS 725 PM CDT FRI MAY 26 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON THE SYNOPSIS: AT LATE AFTERNOON...LOW PRESSURE WAS LOCATED OVER SOUTHWESTERN KANSAS...WITH A DRY LINE EXTENDING SOUTHEAST INTO TEXAS. EXTREMELY MOIST AND UNSTABLE AIR IS LOCATED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THUNDERSTORMS COULD EXPLOSIVELY DEVELOP ANYWHERE ACROSS SOUTH CENTRAL OR SOUTHEAST KANSAS. AT THIS TIME THE MOST LIKELY AREA WOULD BE IN THE VICINITY OF GREENWOOD...ELK AND CHAUTAUQUA COUNTIES. ANY STORMS THAT DEVELOP IN THIS AREA COULD PRODUCE LARGER THAN GOLFBALL SIZED HAIL AND DAMAGING WINDS. WE ARE ALSO WATCHING STORMS DEVELOPING OVER WESTERN KANSAS. THESE COULD BE MOVING INTO CENTRAL KANSAS BETWEEN 7 PM AND 10 PM. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS WELL. IN ADDITION...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVER THE AREA WHICH RECEIVED HEAVY RAIN LAST NIGHT. SPOTTER ACTIVATION LIKELY IS THIS EVENING ACROSS THE ENTIRE AREA. HOWERTON CORRECTION FOR TYPOS AND UPDATE FOR CANCELLED TORNADO WATCH.
Special weather statement, May 26, 7:40 PM CDT, 5 hours 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 740 PM CDT FRI MAY 26 2000 ...SEVERE WEATHER WATCH UPDATE... THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST AND SOUTH CENTRAL KANSAS HAS BEEN CANCELLED. THIS INCLUDES THE FOLLOWING COUNTIES... IN SOUTHEAST KANSAS...LABETTE...MONTGOMERY...NEOSHO...ALLEN WOODSON...WILSON...GREENWOOD...ELK AND CHAUTAUQUA. IN SOUTH CENTRAL KANSAS...MARION...CHASE...HARVEY...SEDGWICK BUTLER...COWLEY AND SUMNER. A SEVERE THUNDERSTORM WATCH REPLACED THE TORNADO WATCH FOR THE REMAINDER OF CENTRAL KANSAS AND A PORTION OF SOUTH CENTRAL KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH NUMBER 368...WHICH IS IN EFFECT UNTIL 1 AM CDT... IN CENTRAL KANSAS...RUSSELL...BARTON...LINCOLN...ELLSWORTH SALINE...RICE AND MCPHERSON. IN SOUTH CENTRAL KANSAS...RENO...KINGMAN AND HARPER. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 36 min |
| May 26, 10:42 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| May 26, 10:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 63 min |
| May 26, 11:18 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 26, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 66 min |
| May 26, 11:32 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
| May 26, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| May 27, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 55 min |
| May 27, 12:39 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 51 min |
| May 27, 12:46 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 44 min |
| May 27, 1:18 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 57 min |
| May 27, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 52 min |
| May 27, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.